Alert archive / Hawaii / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Honolulu, HI

March 7, 2021Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm watch at Mar 7, 2021, 11:31 AM HST for Hawaii County, Hawaii. It took effect at Mar 7, 2021, 6:00 PM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 7, 2021, 11:31 AM HST (21:31 UTC)
In effect from
Mar 7, 2021, 6:00 PM HST
Expired
Mar 7, 2021, 3:20 PM HST
In force
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2021-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2021-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWHW40 PHFO 072131
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
1131 AM HST Sun Mar 7 2021

...WINTER STORM WATCH FOR MAUNA KEA AND MAUNA LOA...

.Deep moisture will spread over the area from the southeast, while
a nearby trough aloft maintains sub-freezing temperatures over the
Summits. Periods of snow and freezing rain are expected, with the
potential for heavy snow. 

HIZ028-080245-
/O.NEW.PHFO.WS.A.0002.210308T0400Z-210310T1600Z/
Big Island Summits-
1131 AM HST Sun Mar 7 2021

...WINTER STORM WATCH IN EFFECT FROM 6 PM HST THIS EVENING
THROUGH LATE TUESDAY NIGHT...

* WHAT...Heavy snow and freezing rain possible. Total snow 
  accumulations of up 6 to 8 inches possible.

* WHERE...Big Island Summits.

* WHEN...From 6 PM HST this evening through late Tuesday night.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow or ice accumulations that may impact the summits. Anyone
planning travel to the summits, including hikers and campers,
should monitor the latest forecasts and consider postponing their
trip until the threat of unsettled weather diminishes.

&&

$$

Birchard
1 follow-up statement
192 
WWHW40 PHFO 080120
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
320 PM HST Sun Mar 7 2021

...WINTER WEATHER ADVISORY FOR MAUNA KEA AND MAUNA LOA...

.Deep moisture will spread over the area from the east and southeast,
while a nearby trough aloft maintains sub-freezing temperatures over
the Big Island Summits. Periods of snow and freezing rain are expected,
with the potential for heavy snow as the week progresses.

HIZ028-081430-
/O.UPG.PHFO.WS.A.0002.210308T0400Z-210310T1600Z/
/O.NEW.PHFO.WW.Y.0008.210308T0120Z-210309T0400Z/
Big Island Summits-
320 PM HST Sun Mar 7 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Snow and freezing rain. Additional snow accumulations of
  up to two inches.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet, or
freezing rain will cause travel difficulties. Be prepared for
slippery roads and limited visibilities and use caution while
driving.

&&

$$

Birchard

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm watch went out at Mar 7, 9:45 AM HST, 1 hour 46 minutes earlier.

Area forecast discussion, Mar 7, 9:45 AM HST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
945 AM HST Sun Mar 7 2021

.SYNOPSIS...
Increasingly cloudy and showery weather is expected for the upcoming
week as an upper level disturbance interacts with tropical moisture
moving in from the southeast. Breezy trade winds will give way to
lighter winds by mid-week as a surface trough moves over the
islands.

&&

.DISCUSSION...
Breezy trade winds will persist for the next couple of days,
potentially weakening during the second half of the upcoming week as
a surface trough moves over the islands. The trough will bring an
increase in deep-layer moisture starting Monday over the Big Island
and Maui, bringing the potential for heavy rainfall that may become
increasingly widespread Tuesday and Wednesday. However, there still
remains a significant amount of uncertainty in the forecast, as the
strength, location and movement of the trough will strongly dictate
winds and weather (and waves) seen in the islands.

A 1038 mb high centered well N of the islands is supporting breezy
to locally strong trade winds, while an E-W oriented trough aloft is
supporting a moderately unstable island atmosphere while delivering
wispy high clouds to the Big Island. Incoming low-level moisture has
diminished over the past 24 hours, but radar continues to show
scattered moderate rain cores developing over windward slopes of
most islands while leeward areas are mostly sunny. While a few
windward showers are expected today and tonight, most areas will be
drier than they were on Saturday.

A subtle re-organization of the flow aloft over the islands is
expected tonight and Monday, leading to increasing mid- and upper-
level moisture over Maui and the Big Island. This moisture will
spread to the other islands by Tuesday as the trough becomes N-S
trough oriented and sharpens W of Kauai. This destabilizing trough
aloft is expected to induce the formation of a low-level trough near
or E of the islands initially, with the trough then moving W or NW
through at least mid-week. Model guidance continues to offer subtle
differences in the strength and location of the trough, but these
are significant enough to introduce a large amount of uncertainty in
most aspects of the forecast.

We are certain that the forecast will need to be fine-tuned as
things evolve, and be prepared for potential dramatic changes. If
the trough sharpens just E of the islands on Tuesday (per latest
GFS), the pressure gradient could tighten to the point that
sustained 30-35 mph E/SE winds, and widespread heavy rain, would
develop. If the trough is just a little farther to the NE (per
latest ECMWF), much lighter winds, and less precipitation, would be
expected.

Despite the model differences for Tuesday and beyond, there is
growing consensus that deep-layer moisture will increase over the
Big Island and Maui starting Monday, spreading to the other islands
on Tuesday. A Flash Flood Watch (FFA) for Maui and the Big Island,
and a Winter Storm Watch for the Big Island Summits, will likely be
issued later today. Generally speaking, the low-level trough will
linger near the islands for most of the upcoming week, as will a
trough aloft, so a significant drying trend is not anticipated
anytime soon, and the FFA will likely include all islands at one
point or another.

&&

.AVIATION...
VFR conditions prevail at all TAF sites with some brief periods of
MVFR conditions occurring at PHTO in low clouds and shra. Expect
these conditions to continue on into the evening hours. There will
likely be brief periods of MVFR conditions elsewhere along windward
slopes through the evening hours as low clouds interact with island
terrain.

AIRMET Tango is currently in effect over and immediately south thru
west of mountain ranges on all islands due to low level mechanical
turbulence. Little change is expected during the forecast period.

&&

.MARINE...
A large area of strong surface high pressure located approximately
1,200 nautical miles north of the state will slowly drift
southeastward the next few days. This will provide a tight enough
pressure gradient back across the islands to support sustained fresh
to strong trades through Tuesday morning. This morning's satellite
derived winds and offshore buoy observations generally indicate
fresh trades surrounding the islands, locally strong through the
channels and windward areas. Early week winds may occasionally gust
to gale through the notoriously windier channels and bays around
Maui County and the waters south of the Big Island. The presence of
a vicinity trough of low pressure this week will maintain a higher
chance for thunderstorms centered over the eastern half of the state.

Fresh to strong trade winds are producing more agitated seas and
increasing wind waves over exposed waters. These wind waves are
combined with modest north swells and this will maintain elevated
seas. A Small Craft Advisory (SCA) is in effect through early Monday
morning for all Hawaiian waters to account for both strong trades
and resultant rough seas. There will likely be an extension to the
SCA as strong winds and elevated seas persist through Monday night.
The latest numerical model forecast guidance is developing a
vicinity trough or low over the area Tuesday or Wednesday and then
slowly drags this trough across the state through the week. If this
scenario does unfold, the trade flow pattern will be
disrupted...locally strengthen winds near the trough axis while
providing an overall significant weakening to mid to late week
winds. Stay tuned for coastal water forecast updates as this
scenario becomes less ambiguous in time.

Persistent fresh to strong trade winds will cause surf to build
along east-facing shores through Monday. A High Surf Advisory (HSA)
for eastern exposures will likely be issued today for high eastern
shore surf beginning tonight through possibly early Tuesday
(depending on whether a trough develops or not). Ongoing lower
period north swells will continue to decline through the day.
Reinforcing small, medium period overlapping north and northwest
swells will spread around the islands through mid week. These
swells, in tandem with trade wind wave/east swell wrap, will
generate medium surf heights along most north and west- facing
shorelines through Monday. Diminishing northerly swells will trend
north and west shoreline surf down to small heights from Tuesday
into next weekend. Small, long period south and southwest swells,
along with some trade wrap, will provide enough of background to
support near seasonable surf along most south-facing shores through
the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 AM HST Monday for all Hawaiian
waters.

&&

DISCUSSION...Birchard
AVIATION...Burke
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 11:20 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao8 days

Nearby

Winter Storm Watches in Hawaii, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.